Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 96, NWS Melbourne, FL

July 28, 1998Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 28, 1998, 4:25 PM EDT for Volusia County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 1998, 4:25 PM EDT (20:25 UTC)
Expired
Jul 28, 1998, 5:10 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:30 PM EDTThunderstorm Wind 50New Smyrna Beach, FLStrong thunderstorm winds blew down a large tree in New Smyrna Beach.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 282025 RRA
SVRMLB
FLC127-282110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
425 PM EDT TUE JUL 28 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SOUTHERN VOLUSIA COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 510 PM EDT

* AT 420 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NEW SMYRNA BEACH.  MOVEMENT WAS SOUTH AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    EDGEWATER AT 430, OAK HILL AT 445

THIS IS A DANGEROUS STORM. BE PREPARED FOR DAMAGING WIND IN EXCESS
OF 58 MPH...LARGE HAIL AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN
MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM
WINDOWS.  SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WILL LITTLE ADVANCED WARNING.

LASCODY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:33 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 28, 2:33 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT TUE JUL 28 1998

CURRENTLY...15Z SOUNDING AT THE CAPE SURPRISINGLY INCREASED MOISTURE
TO ABOUT 1.8 INCHES AND ERODED EARLY MORNING CAP THAT WAS PRESENT.
CUMULUS FIELD SHOWING MOST DEVELOPMENT OVER NORTH HALF OF THE AREA
AND LESS SO ELSEWHERE...BUT STILL MORE THAN YESTERDAY.  EAST COAST
SEA BREEZE JUST STARTING TO DEVELOP.

DISCUSSION...WITH LATE DEVELOPMENT OF CONVECTION...THERE WILL BE A
SLIGHT CHANCE/CHANCE FOR STORMS THIS EVENING.

ALL THE MODELS ARE INCREASING THE MOISTURE THE NEXT FEW DAYS...
ESPECIALLY NORTH HALF.  SURFACE RIDGE AXIS LOOKS LIKE IT WILL CHANGE
LITTLE SO THIS WILL MAINTAIN THE SOUTHWEST GRADIENT...LIKELY LONGER
THAN THE FWCS INDICATE AGAIN.  THEREFORE COASTAL COUNTIES WILL HAVE
SOME MID 90S (LIKE TODAY AT VERO BEACH/MELBOURNE).  SLIGHT INCREASE
IN POPS EXPECTED NORTHWARD FROM ORLANDO AND THE CAPE WITH POSSIBLY A
LITTLE EARLIER DEVELOPMENT AND LESS CONVECTION LINGERING INTO THE
EVENING HOURS.  ELSEWHERE 20 TO 30 PERCENT CHANCE FOR AFTERNOON AND
EVENING STORMS.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:19 PM EDTSevere Thunderstorm WarningMLBBrevard36 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.